Category: 

What Are the Symptoms of a Prednisone Allergy?

Itchy eyes are a common symptom of an allergic reaction to prednisone.
Difficulty breathing is a common symptom of an allergic reaction to prednisone.
Itchy rashes and hives are a common symptom of an allergic reaction to prednisone.
Prednisone tablets can have many effects on the body, but are most commonly used for their anti-inflammatory properties.
Article Details
  • Written By: Meshell Powell
  • Edited By: O. Wallace
  • Images By: Markfgd, Chuugo, Ampyang, Thirteen Of Clubs
  • Last Modified Date: 21 November 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
In ancient Rome, purple dye was made by boiling dead sea snails, taking 10,000 snails for every gram of dye.  more...

November 22 ,  1963 :  US President John F. Kennedy was assassinated.  more...

Prednisone is a type of prescription medication known as a corticosteroid and is used to treat a variety of medical conditions that cause inflammation and swelling. Some people may not be able to use this medication due to a prednisone allergy, a condition which can develop both the first time the medication is taken or after the patient has successfully taking the medication in the past. Some of the most common signs that a person may be experiencing an allergy to this medication include a skin rash, hives, or itching of the eyes or skin. In some cases, a reaction can be fatal without immediate medical attention, leading to swelling of the tongue or throat and an inability to breathe properly.

Most people who have an allergy to prednisone will only experience mild skin reactions when using this medication. A mild rash may appear in some areas or may cover the entire body. This rash often itches, but not always. Raised red areas of skin, commonly known as hives, may also develop.

Swelling of the face, lips, or tongue are common symptoms of an allergy. The swelling may also affect the throat, causing wheezing and difficulty breathing. This type of reaction should be treated as a medical emergency, as the patient could lose consciousness or suffer permanent brain damage if the body is not able to receive enough oxygen to properly nourish the brain cells.

Ad

Anaphylaxis is a medical term used to describe a severe, potentially-fatal allergic reaction. In addition to rash, itching, and swelling, this type of prednisone allergy may lead to the development of a host of other symptoms. These may include abdominal pain, intestinal cramps, or diarrhea. Nausea, vomiting, or a feeling of being dizzy or lightheaded may also occur. A rapid pulse may develop, potentially leading to chest pain or heart palpitations.

A reaction to prednisone frequently leads to varying degrees of breathing difficulty. This often begins with mild wheezing, although if the throat significantly swells, the patient may become unable to breathe at all. Confusion or a loss of consciousness are possible if there is a dramatic loss of breathing capacity. This lack of oxygen can lead to permanent brain damage or even death if not treated immediately. Any questions or concerns about potential allergy symptoms should be discussed with a doctor or other medical professional.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon948146
Post 10

All of this makes sense now but I'm still not sure. I was prescribed prednisone for bronchitis and asthma for 12 days. And suddenly on the tenth day, I have a rash all over my body and it itches like crazy.

anon939901
Post 9

I had an allergic reaction to prednisone as well. I ended up in the hospital with severe swelling to my cheeks, nose, forehead and eyes. There were red welts that burned like a sunburn.

anon349900
Post 8

I have been on steroids for a severe allergic reaction, but I'm getting tightness in my chest and my rash is getting worse. Is that a side effect of the steroids or the original allergic reaction?

anon342626
Post 7

I too believe I'm allergic to prednisone. I was given it to help with asthma due to a cold and within two days, I had a rash and hives all over. I went to the emergency room, where they said that they treat hives with prednisone and increased the dosage. I also was told to take Benadryl at the same time. I am still breaking out in hives as soon as the Benadryl wears off.

This is nuts. I am going to attempt to cut out prednisone. I will take one less pill each day and hope for the best. The back of my throat swelled a bit and the mucus is so thick. I hope this works. I can't take much more.

anon328600
Post 6

I am so glad that I found this site. I took prednisone for just five days and I have a terrible rash. I knew that it was some sort of side effect but didn't realize how serious it could be. Thank you for sharing.

anon324786
Post 5

Even though I've had steroid shots in the past, last year I took oral prednisone and had a reaction. Now, I have another doctor who wants to give me a steroid shot for my shoulder, but will not until he finds out if I have an allergy or not.

My allergist wants to test me, but the only lab he knew of that tested for prednisone allergy doesn't do it anymore. He's checking his contacts but I'm checking on my own. Does anyone out there know of a lab that still does tests for a prednisone allergy?

lighth0se33
Post 4

My brother has a prednisone allergy, so he had to find an alternative treatment for his inflammation. The doctor he goes to believes in using natural herbs and spices as alternatives, so he recommended turmeric.

This spice can act as an anti-inflammatory. It makes your body produce more corticosteroids, so it can have an effect similar to that of prednisone.

My brother took turmeric pills so that he could get the correct dosage. Just sprinkling it on food wouldn't have been enough.

Oceana
Post 3

I find it strange that anyone is allergic to prednisone, because it is often prescribed to treat severe allergies. You wouldn't think that the treatment could also be the problem!

My vet prescribes prednisone for dog allergies. Once, my Doberman got stung by a bee, and her face and throat swelled so much that she was having trouble breathing. The doctor gave her a shot of prednisone and a dose pack to take home.

I'm really glad that she didn't have an allergy to prednisone, because with her throat already swelled like that, it would have killed her. At the time, I didn't know there was even a chance that she could have a prednisone allergy, and I'm glad that I was unaware of this fact.

DylanB
Post 2

@cloudel – Yes, the side effects of prednisone aren't very pleasant. My dad actually had a prednisone allergy, and he became pretty sick while on it.

He started having intestinal cramps that were pretty severe. He had diarrhea that went on and on, and he felt queasy on top of it all.

So, he cannot take prednisone anymore. His doctor has written on his file that he is allergic to it, and he reminds the doctor every time that he visits that he can't take it.

I guess that the allergy doesn't run in the family, though, because I can take it without having these issues. Even so, I don't like taking it, because it makes my abdomen swell so much that I look pregnant, and the swelling doesn't fully go away for months!

cloudel
Post 1

I experienced some of the side effects of prednisone that were mentioned on the label, but I don't think I had an actual allergy to it. I had some nausea and sleeplessness, as well as increased energy, but I didn't break out in a rash or have any trouble breathing.

Even though I didn't have any severe reactions to it, I did find the side effects troubling. I would become nauseated if I went for more than two hours without a snack, and this mean I had to get up at night and eat a cracker or something.

I only got an hour or two of sleep while I was on it. Somehow, though, I had enough energy to redecorate the house and clean it from top to bottom. I felt invincible, until I crashed five days later.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email